1887

oa Central African Journal of Medicine - Stevens-Johnson syndrome: report of a case involving indigenous herbs

Volume 27, Issue 4
  • ISSN : 0008-9176

 

Abstract

It has been a common belief that herbal drugs do not cause as much side effects and toxicities as pure chemicals. How can this be defended when there are no reports of side-effects of herbal drugs by herbalists and traditional medicine practitioners. Side effects are regarded rather as part of the disease and as they occur unnoticed it is assumed that they do not exist. Some phyto-pharmacologists argue that isolated chemicals from herbs already in use by natives need not undergo rigorous clinical and toxicological trials before widely used in drug therapy. Anyone who has followed the history and development of chloroquine from chichona bark would not agree with the above assumptions. Increased purity is associated with increased potential for toxicity. While we combine western medicine with African traditional medicine, we must be prepared to document and report serious side effects involving native herbs. This communication is a case report of Stevens - Johnson syndrome in which herbal drugs are associated. Literature review is included.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/CAJM/27/4/AJA00089176_1243
1981-04-01
2019-08-18

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error